Format

Send to:

Choose Destination
See comment in PubMed Commons below
Epilepsia. 2009 Feb;50(2):184-94. doi: 10.1111/j.1528-1167.2008.01728.x. Epub 2008 Sep 8.

Cerebral MRI abnormalities associated with vigabatrin therapy.

Author information

  • 1Department of Neurology, Children's National Medical Center, Washington DC, USA.

Abstract

PURPOSE:

Investigate whether patients on vigabatrin demonstrated new-onset and reversible T(2)-weighted magnetic resonance imaging (MRI) abnormalities.

METHODS:

MRI of patients treated during vigabatrin therapy was reviewed, following detection of new basal ganglia, thalamus, and corpus callosum hyperintensities in an infant treated for infantile spasms. Patients were assessed for age at time of MRI, diagnosis, duration, and dose, MRI findings pre-, on, and postvigabatrin, concomitant medications, and clinical correlation. These findings were compared to MRI in patients with infantile spasms who did not receive vigabatrin.

RESULTS:

Twenty-three patients were identified as having MRI during the course of vigabatrin therapy. After excluding the index case, we detected new and reversible basal ganglia, thalamic, brainstem, or dentate nucleus abnormalities in 7 of 22 (32%) patients treated with vigabatrin. All findings were reversible following discontinuation of therapy. Diffusion-weighted imaging (DWI) was positive with apparent diffusion coefficient (ADC) maps demonstrating restricted diffusion. Affected versus unaffected patients, respectively, had a median age of 11 months versus 5 years, therapy duration 3 months versus 12 months, and dosage 170 mg/kg/day versus 87 mg/kg/day. All affected patients were treated for infantile spasms; none of 56 patients with infantile spasms who were not treated with vigabatrin showed the same abnormalities.

DISCUSSION:

MRI abnormalities attributable to vigabatrin, characterized by new-onset and reversible T(2)-weighted hyperintensities and restricted diffusion in thalami, globus pallidus, dentate nuclei, brainstem, or corpus callosum were identified in 8 of 23 patients. Young age and relatively high dose appear to be risk factors.

PMID:
18783433
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Blackwell Publishing
    Loading ...
    Write to the Help Desk